Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
October 25, 2001

Complications

Question from Jacksonville, North Carolina, USA:

I take twice daily insulin, I have had diarrhea constantly for months now, and I am unwilling to leave my home due to lost bowel control. I have lost a lot of weight and all the food I eat goes through me. My doctor has prescribed Lomotil, but it is ineffective. I have also been experiencing lightheadedness, shortness of breath and low blood pressure. Please advise.

Answer:

There are several things to consider here. With diabetes, it is possible you have a form of autonomic neuropathy called diabetic diarrhea. It can be very disheartening and lead to isolation; just as you have implied by not wanting to leave home. Decreased control of the sphincter is also involved and leads to loss of bowel control. This can be improved with the use of clonidine, a medication usually reserved for treatment of hypertension.

In addition, other causes include bacterial overgrowth syndrome. This involves the growth of bacteria in the gut and leads to malabsorption and diarrhea.

These symptoms need to be discussed with someone familiar with the different causes. The correct treatment should be used for the correct diagnosis. Your physician is instrumental in helping to determine the cause of your symptoms. If not, ask for a referral to a gastroenterologist.

JTL
Additional comments from Dr. David Schwartz:

If you have type 1 diabetes, you might also ask about a screen for celiac disease.

DS